`Epilepsy is disabling, needs understanding`
New Delhi: Epilepsy is much more disabling than acknowledged - it impacts a child`s learning years, a person`s professional and marital life and also gives the patient a sense of insecurity - with the doubt "what if I have a seizure" always persistent, says an expert on the disease.
According to Mamta Bhushan Singh, associate professor, department of neurology at the All India Institute of Medical Sciences, "Epilepsy impacts all relationships, especially the marital life of a patient."
"There is a reluctance of parents to talk of the illness while fixing up the marriage of their child. If a husband comes to know his wife is a person with epilepsy, it is frequent for the woman to be thrown out, irrespective of whether she is mother to his child," Singh said.
"The sense of shame and insecurity among persons with epilepsy has to be addressed," she said.
Singh, who attends to patients in various parts of India as part of the Lifeline Express, the world`s first hospital on a train, said she has come across many cases of children in Delhi`s schools being thrown after having a seizure.
"The schools tell the child, "Come back when you are cured". This is appalling, and shows lack of awareness," she said, adding that she was planning to visit schools, especially government ones, to create awareness among teachers and staff about the neurological disorder.
India has 12-14 million people with epilepsy, or a fifth of the world`s 50-60 million cases.
However, the treatment gap in India is huge at 70-90 percent. "This means that out of every 100 patients, 70-90 people are not getting treatment. These are WHO figures," said Singh.
In India, 10-12 per 1,000 people belonging to the young productive age - when they should be studying, learning life skills, are affected with epilepsy, she informed.
Patients are generally unaware of the many side-effects of anti-epilepsy drugs. Most of the drugs have a bad effect on bone health, cause weight gain, and drowsiness, Singh said.
"There have been hundreds of studies that show that anti-epilepsy drugs impact bone health, and the vulnerable age group are growing children, the elderly and pregnant lactating women."
She advises that patients should take adequate exercise, have adequate sun exposure and take vitamin D and calcium supplements.
Due to the long-term medication, which in many cases is life-long, the bones of patients become weak, and osteoporosis - thinning of bone density and bone tissue - and osteopenia where the bone mineral density is lower than normal, sets in, Singh said.
"As a population we have poor bone health, and in epilepsy patients it is more. Children who are under medication, show up bone complaints years later," she said.
One of the chronic side effects of anti-epilepsy drugs is weight gain.
Due to epilepsy, the children are more restricted in sports and also more likely to go into depression. They either eat too much or less, or binge on eating. They put on weight, and then because of heavier build, their per kg requirement of medication increases. It is a vicious cycle, Singh said.
"Children might develop personality disorders. They are more likely to become insecure. The niggling doubt of people with epilepsy is - "what if I have a seizure in the workplace or class"?
"It is important to be vigilant - anti-epilepsy drugs are likely to continue for many years. The drug related side effects, and behaviour issues should be taken into consideration," she stressed.